West Virginia, 2018Flooding in West Virginia, February 10 to 12, 2018
February 10 to 12, 2018 · NWS RLX · 13 events in 9 counties and zones
A frontal system was draped across the central Appalachians on the 10th and 11th. As waves moved along the front, periods of heavy rainfall moved across southern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $49,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal system was draped across the central Appalachians on the 10th and 11th. As waves moved along the front, periods of heavy rainfall moved across southern West Virginia. Rainfall started during the morning of the 10th, with the heaviest rain from late afternoon overnight into the 11th. The most rain fell across portions of Mingo, McDowell, Wyoming, Logan and Raleigh Counties, where 2-3 inches of rain fell with many roads closed due to flooding. The cooperative observer at Oceana in Wyoming County measured 2.56 inches of rain, and at R.D. Bailey Lake on the Wyoming/Mingo border, 2.37 inches was measured. The cooperative observer at Man in Logan County measured 2.2, while the VA Hospital in Beckley got 2.09 inches of rain. Farther north generally 1-2 inches of rain fell, which still caused some minor problems due to saturated ground.
As the water drained through the creeks and streams, several rivers also flooded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 10, 2:42 PM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Feb 10, 2:42 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
242 PM EST Sat Feb 10 2018
.SYNOPSIS...
Possible flooding through Sunday, as a system with multiple
waves brings heavy rain. Unsettled weather may continue into
early next week, but with lighter precipitation.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 105 PM Saturday...
Models continue to show multiple waves moving over the area
tonight into Sunday as gulf moisture streams into the systems.
All models showing a heavy rain band over the area with 2 to 4
inches. With the saturated ground, this is way more than the
region can handle, so expect widespread flooding, especially
over southern and central WV and southwestern VA. Due to the
threat being from a prolonged rainfall, larger creeks and the
headwaters of rivers are the biggest threat for flooding.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 240 PM Saturday...
System pulls out Sunday night but enough cold air may allow for
a light wintry mix across western zones early Monday with
little if any accumulation. Some drying works in thereafter to
carry through Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 240 PM Saturday...
WAA showers work in midweek with high pressure and colder air
for late week.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 1230 PM Saturday...
Rain will be moving into the area this afternoon causing
ceilings and visibilities to lower from south to north. With a
bit of a southeast wind flow, some slightly better conditions
will persist just west of the mountains.
For tonight into Sunday morning, expect predominately IFR/LIFR
in OH, KY, and western WV, with MVFR to IFR further east.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and intensity of restrictions could
vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY M H H M H M H M M H M L
HTS CONSISTENCY M M M M L L L L L M L L
BKW CONSISTENCY H L L L L M M L L M M L
EKN CONSISTENCY H M H H M M H M M M H L
PKB CONSISTENCY M L M M M H M M H H H L
CKB CONSISTENCY H H H L L L L L L L L L
AFTER 18Z SUNDAY...
IFR likely in rain and low clouds Sunday afternoon, and in
stratus Sunday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Sunday evening for WVZ005>011-013>020-
024>034-039-040-515>526.
OH...Flood Watch through Sunday evening for OHZ076-085>087.
KY...Flood Watch through Sunday evening for KYZ101>103-105.
VA...Flood Watch through Sunday evening for VAZ003-004.
&&
SYNOPSIS...RPY/SL
NEAR TERM...RPY
SHORT TERM...30
LONG TERM...30
AVIATION...RPYHazardous weather outlook, Feb 10, 3:21 AM EST, 14 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
321 AM EST Sat Feb 10 2018
KYZ101>103-105-OHZ076-085>087-VAZ003-004-WVZ005>011-013>020-024>034-
039-040-515>526-110830-
Greenup-Carter-Boyd-Lawrence KY-Washington-Meigs-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
321 AM EST Sat Feb 10 2018
...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY
EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ066-067-075-083-084-110830-
Perry-Morgan-Athens-Jackson OH-Vinton-
321 AM EST Sat Feb 10 2018
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Feb 10, 3:47 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EST SAT FEB 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLOOD HURLEY 37.42N 82.02W
02/10/2018 BUCHANAN VA 911 CALL CENTER
DITCHES BEGINNING TO OVERFLOW ONTO ROUTE 650 IN HURLEY.
ALSO, ROUTE 650 CLOSED BY A MUD SLIDE NEAR BIG ROCK.
&&
EVENT NUMBER RLX1800719
MZLocal storm report, Feb 10, 5:09 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EST SAT FEB 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HEAVY RAIN 2 WSW CLINTWOOD 37.14N 82.49W
02/10/2018 M2.00 INCH DICKENSON VA CO-OP OBSERVER
2" RAIN MEASURED SO FAR -- CREEKS NEAR BANKFULL
&&
EVENT NUMBER RLX1800720
MZFlood, Mingo
- When
- February 10, 5:55 PM EST
- Where
- Mingo County, 1.72 mi WSW of Baisden to 1.25 mi ENE of Eraw
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.569, -81.928
Several creeks in the far eastern part of the county flooded, including Bum Fork and Elk Creek near Verner. Gilbert Creek and Ben Creek also came out of their banks.
Flood, Wyoming
- When
- February 10, 6:00 PM EST to February 11, 12:00 PM EST
- Where
- Wyoming County, 1.07 mi SSW of Hanover to 1 mi WSW of Lynco
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.556, -81.808
Multiple creeks across the county came out of their banks, causing some roads to be closed. For example, Indian Creek flooded near Fanny, closing a portion of Indian Creek Road. The Lower Muzzle came out of its banks near Ikes Fork, and Pad's Fork Creek flooded near Hanover, closing part of County Route 52. Brier Creek also flooded near Stoneville, closing County Route 14.
The Guyandotte River at Baileysville briefly spilled from its banks, flooding some of the low areas along the river. The river rose above its bankfull level of 17 feet just before sunrise on the 11, crested at 17.3 feet around 8:30 AM, and returned to its banks just after 10 o'clock in the morning.
Following the rain, the R.D. Baily Lake elevation went from its normal winter pool level of 1012 feet to 1073 feet, or a rise of about 61 feet in under 36 hours.
Flood, McDowell
- When
- February 10, 6:30 PM EST to February 11, 2:00 PM EST
- Where
- McDowell County, 2.26 mi SSW of Mohawk to 0.52 mi E of Longpole
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.470, -81.945
Many roads were flooded due to high water on creeks and streams. Some locations that experienced flooding include: Greenbrier Hollow due to flooding on Greenbrier Fork and Honneybee Hollow due to high water on Bradshaw Creek. Mile Branch came out of its banks, flooding portions of Mile Branch Road. Roads were closed in the Coalwood area due to flooding along Snakeroot Branch and Clear Fork. Garland Road near Raysal was closed as Betsy Branch overflowed.
The Dry Branch of the Tug Fork near Bradshaw also flooded. The river came out of its banks during the evening of the 10th, crested about 2.3 feet above its bankfull level of 10 feet just before sunrise on the 11th, and returned to its bank just before 11 AM.
Flood, Raleigh
- When
- February 10, 7:00 PM EST to February 11, 12:00 PM EST
- Where
- Raleigh County, 1.04 mi SE of Price Hill to 1.36 mi NNW of Hotchkiss
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.860, -81.165
Several roads were closed due to high water. This included Route 19 in both Cool Ridge and Shady Spring. Odd Road in Ghent was closed due to flooding along Laurel Creek. Coal City Road was also closed near Coal City. Beaver Creek flooded, closing C and O Dam Road near Daniels. Winding Gulf and Tommy Creeks both flooded near Amigo, and a rock slide closed Tams Highway near Helen. Stonecoal Creek and Riffe Branch also flooded near Eastgulf.
Flood, Wayne
- When
- February 11, 6:00 AM EST to 12:00 PM EST
- Where
- Wayne County, 1.05 mi ENE of Dunlow to 0.39 mi SW of Dunlow
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.026, -82.412
Big Branch flooded, causing high water to close Route 152 near Dunlow.
Flood, Mingo
- When
- February 11, 7:15 AM EST to February 12, 6:00 AM EST
- Where
- Mingo County, 1.01 mi NE of Rawl to 1.26 mi SE of East Williamson
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.660, -82.207
The Tug Fork at Williamson surged into moderate flood stage on the 11th. The river first rose above its flood stage of 27 feet just after 7 AM on the 11th. It surpassed moderate flood stage of 32 feet at 11:30 AM, and crested near 36 feet around 5:30 that evening. The river dropped back below flood stage at 6 AM on the 12th. The moderate flooding on the Tug closed multiple roads in and around Williamson. This included Route 612, and Harvey Street. The rail yard was also flooded by water from the Tug.
Flood, Logan
- When
- February 11, 8:00 AM EST to 2:00 PM EST
- Where
- Logan County, 1.3 mi SSE of Whirlwind to 1.01 mi E of Phico
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 37.914, -82.117
Several roads were closed due to flooding. For example, Mud Fork came out of its bank in places, closing Mud Fork Road. Browns Run also flooded, and washed out a section of Browns Run Road. The river gage on Island Creek near Omar showed that Island Creek rose to just over 12 feet, or about 2 feet over its bankfull level of 10 feet. This flooded the ball field and some storage buildings near the school, as well as the access road that runs behind the school.
Flood, Kanawha
- When
- February 11, 11:00 AM EST to 1:00 PM EST
- Where
- Kanawha County, 0.69 mi ENE of Blue Creek to 1.68 mi SE of Turner
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 38.454, -81.438
A culvert was washed out at the intersection of Blue Creek Road and 3 Mile Road, where Upper Threemile Fork flows under the road. The adjacent hillside was also slipping.
Flood, Clay
- When
- February 11, 12:00 PM EST to 3:00 PM EST
- Where
- Clay County, 1.63 mi NNE of Elkhurst to 0.72 mi NNE of Mollie
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.451, -81.135
Elkhurst Road, between Elkhurst and Procious, was closed due to flooding on some of the smaller tributaries of the Elk River, including Blue Knob Creek and Little Beechy Creek.
Flood, Randolph
- When
- February 11, 12:00 PM EST to 1:00 PM EST
- Where
- Randolph County, 3.27 mi SSW of Blue Spg to 2.04 mi S of Blue Spg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.484, -80.137
Dry Branch Road was closed due to flooding along Falling Spring Run.
Flood, Randolph
- When
- February 11, 1:00 PM EST to 3:00 PM EST
- Where
- Randolph County, 1.46 mi NE of Aggregates to 1.66 mi N of Homewood
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 38.943, -79.898
Claylick Run came out of its banks, flooding portions of Laurel Mountain Road and Gum Road.
Flood, Randolph
- When
- February 11, 1:15 PM EST to 4:00 PM EST
- Where
- Randolph County, 0.12 mi N of Whyte to 0.4 mi NW of Whyte
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.982, -79.830
Portions of Gum Road and Laurel Mountain Road were closed due to high water from Claylick Run.
Flood, Mingo
- When
- February 11, 8:00 PM EST to February 12, 11:00 AM EST
- Where
- Mingo County, 146.51 mi SW of Murphy to 146.25 mi SW of Murphy
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.813, -82.348
Flooding occurred along the Tug Fork near Kermit as the river rose just over 2 feet over flood stage of 38 feet. Flooding first started around 6 PM on the 11th, and the river crested at 40.2 feet just before 3 AM on the 12th. The flooding subsided around 11 AM that morning.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, February 10 to 11, 20181 death · 12 injured · 8 events
- Flooding in Kentucky, February 10 to 11, 2018$712,000 · 22 events
- Flooding in Virginia, February 10 to 11, 2018$200,000 · 2 events
- Tornado and Flash Flood in Mississippi, February 10, 2018$62,000 · EF0 · 2 events
- Cold in South Dakota, February 10, 201815 events
- Flooding and Heavy Rain in Virginia, February 10 to 13, 201814 events
- Flooding in Virginia, February 10, 2018$12,000 · 5 events
- Flooding in Tennessee, February 10, 2018$4,000 · 8 events
- Heavy Rain in Virginia, February 10 to 11, 20188 events
- Flooding in Tennessee, February 10 to 11, 20187 events
- Flooding and Heavy Rain in West Virginia, February 10 to 11, 20186 events
- Winter Weather in Nebraska, February 10 to 11, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730443, 730434, 730426, 730450, 730459, 730447, 730422, 730441, 730421, 730460, 730462, 734154, 730448.